Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 13, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Mar 15, 2025, 2:54 AM MDT for 7 counties in Montana. It took effect at Mar 16, 2025, 6:00 AM MDT. It was in force for 18 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 15, 2025, 2:54 AM MDT (08:54 UTC)
- In effect from
- Mar 16, 2025, 6:00 AM MDT
- Expired
- Mar 17, 2025, 12:00 AM MDT
- In force
- 18 hr
- Issued by
- NWS Great Falls, MT
Counties Beaverhead County, MT, Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Madison County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 163 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 11:00 AM MDT | NON-TSTM WND GST 67 | 16 Se Gallatin Gateway, MT | Mesonet station GNFHY 10.7 W Emigrant (AVALANCHE). |
| Mar 16, 1:00 PM MDT | NON-TSTM WND GST 60 | 6 Wsw Big Sky, MT | Mesonet station YCTIM Yellowstone Club - Avalanche. |
| Mar 16, 2:23 PM MDT | NON-TSTM WND GST 61 | 5 Ene Dillon, MT | ASOS station KDLN Dillon Airport. |
| Mar 16, 2:45 PM MDT | HIGH SUST WINDS 41 | 4 Nne Mcallister, MT | Sustained wind averaged 41 mph from 145 PM until 245 PM. Mesonet station MTNOR Norris Hill (MT DOT). |
| Mar 16, 5:00 PM MDT | NON-TSTM WND GST 66 | 6 Wsw Big Sky, MT | Mesonet station YCTIM Yellowstone Club - Avalanche. |
| Mar 16, 6:02 PM MDT | NON-TSTM WND GST 57 | 6 Nnw Lakeview, MT | Mesonet station RRDM8 Red Rock RAWS. |
| Mar 16, 8:30 PM MDT | NON-TSTM WND GST 56 | 4 Se Virginia City, MT | Mesonet station MTM17 BLM - Virginia City. |
| Mar 16, 9:45 PM MDT | NON-TSTM WND GST 60 | 4 Se Virginia City, MT | Mesonet station MTM17 BLM - Virginia City. |
| Mar 16, 10:11 PM MDT | NON-TSTM WND GST 53 | 15 Ene Belgrade, MT | Mesonet station TT838 Battle Ridge. |
| Mar 16, 11:50 PM MDT | NON-TSTM WND GST 68 | 21 Sw Lima, MT | Mesonet station HRKM8 Harkness RAWS. Time estimated by nearby observations. |
| Mar 17, 12:00 AM MDT | NON-TSTM WND GST 69 | 6 Wsw Big Sky, MT | Mesonet station YCTIM Yellowstone Club - Avalanche. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2530 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WWUS75 KTFX 150854 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 254 AM MDT Sat Mar 15 2025 MTZ325-328>330-152300- /O.UPG.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/ /O.NEW.KTFX.HW.W.0013.250316T1200Z-250317T0600Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Cameron, Norris, Jeffers, McAllister, West Yellowstone, Big Sky, Dillon, Waterloo, Glen, Bannack, Ennis, Raynolds Pass, Targhee Pass, and Monida Pass 254 AM MDT Sat Mar 15 2025 ...HIGH WIND WARNING IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT... * WHAT...South to southwesterly winds 30 to 40 mph with gusts up to 70 mph expected. * WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains and Southern Beaverhead Mountains, and Gallatin and Madison County Mountains and Centennial Mountains. * WHEN...From 6 AM Sunday to midnight MDT Sunday Night. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected Sunday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Plan for difficult travel, especially if operating a high profile vehicle or towing a light weight trailer. && $$ MTZ320-322>324-326-327-152300- /O.CON.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/ Big Belt, Bridger and Castle Mountains-Elkhorn and Boulder Mountains-Canyon Ferry Area-Missouri Headwaters-Gallatin Valley- Northwest Beaverhead County- Including the following locations: Pony, Wickes, Clancy, Montana City, Whitehall, Harrison, Bozeman, Chief Joseph Pass, Townsend, Toston, Wise River, Wisdom, Big Hole Pass, Battle Ridge Pass, Bozeman Pass, Trident, Gallatin Gateway, Corbin, Winston, Deep Creek Pass, Willow Creek, Dewey, Elk Park Pass, Three Forks, Maudlow, Boulder, and Homestake Pass 254 AM MDT Sat Mar 15 2025 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph possible. * WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, Big Belt, Bridger and Castle Mountains, Elkhorn and Boulder Mountains, Canyon Ferry Area, and Northwest Beaverhead County. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected Sunday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Plan for potentially difficult travel, especially if operating a high profile vehicle or towing a light weight trailer. && $$ RG
6 follow-up statements
070 WWUS75 KTFX 151931 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 131 PM MDT Sat Mar 15 2025 MTZ327-152045- /O.CAN.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/ Northwest Beaverhead County- Including the following locations: Dewey, Big Hole Pass, Wise River, Wisdom, and Chief Joseph Pass 131 PM MDT Sat Mar 15 2025 ...HIGH WIND WATCH IS CANCELLED... $$ MTZ320-161045- /O.UPG.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/ /O.EXA.KTFX.HW.W.0013.250316T1200Z-250317T0600Z/ Big Belt, Bridger and Castle Mountains- Including the following locations: Maudlow, Trident, Deep Creek Pass, Battle Ridge Pass, and Bozeman Pass 131 PM MDT Sat Mar 15 2025 ...HIGH WIND WARNING IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...Big Belt, Bridger and Castle Mountains. * WHEN...From 6 AM Sunday to midnight MDT Sunday Night. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected Sunday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ MTZ325-328>330-161045- /O.CON.KTFX.HW.W.0013.250316T1200Z-250317T0600Z/ Madison River Valley-Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Monida Pass, Dillon, McAllister, West Yellowstone, Norris, Jeffers, Ennis, Raynolds Pass, Targhee Pass, Glen, Waterloo, Cameron, Bannack, and Big Sky 131 PM MDT Sat Mar 15 2025 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT... * WHAT...South to southwesterly winds 30 to 40 mph with gusts up to 70 mph expected. * WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains and Southern Beaverhead Mountains, and Gallatin and Madison County Mountains and Centennial Mountains. * WHEN...From 6 AM Sunday to midnight MDT Sunday Night. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected Sunday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Plan for difficult travel, especially if operating a high profile vehicle or towing a light weight trailer. && $$ MTZ322>324-326-161045- /O.CON.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/ Elkhorn and Boulder Mountains-Canyon Ferry Area-Missouri Headwaters-Gallatin Valley- Including the following locations: Harrison, Montana City, Elk Park Pass, Willow Creek, Pony, Three Forks, Bozeman, Wickes, Corbin, Boulder, Clancy, Homestake Pass, Toston, Gallatin Gateway, Townsend, Whitehall, and Winston 131 PM MDT Sat Mar 15 2025 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph possible. * WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, Elkhorn and Boulder Mountains, and Canyon Ferry Area. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected Sunday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Remember, a High Wind Watch means that there is at least a 50% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the watch period. && $$ Ludwig
414 WWUS75 KTFX 160146 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 746 PM MDT Sat Mar 15 2025 MTZ323-160300- /O.CAN.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/ Canyon Ferry Area- Including the following locations: Winston, Toston, and Townsend 746 PM MDT Sat Mar 15 2025 ...HIGH WIND WATCH IS CANCELLED... The threat for impactful wind gusts has decreased. Thus, the high wind watch has been cancelled. $$ MTZ322-324-326-161215- /O.UPG.KTFX.HW.A.0010.250316T1200Z-250317T0600Z/ /O.EXB.KTFX.HW.W.0013.250316T1800Z-250317T0600Z/ Elkhorn and Boulder Mountains-Missouri Headwaters-Gallatin Valley- Including the following locations: Three Forks, Elk Park Pass, Homestake Pass, Gallatin Gateway, Boulder, Wickes, Whitehall, Montana City, Bozeman, Pony, Corbin, Harrison, Willow Creek, and Clancy 746 PM MDT Sat Mar 15 2025 ...HIGH WIND WARNING IN EFFECT FROM NOON SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT... * WHAT...Southwest winds 35 to 45 mph, with gusts around 65 mph expected. * WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, and Elkhorn and Boulder Mountains. * WHEN...From noon Sunday to midnight MDT Sunday Night. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ MTZ320-325-328>330-161215- /O.CON.KTFX.HW.W.0013.250316T1200Z-250317T0600Z/ Big Belt, Bridger and Castle Mountains-Madison River Valley- Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Jeffers, Bannack, Trident, Big Sky, Norris, McAllister, Waterloo, Bozeman Pass, Maudlow, Raynolds Pass, Targhee Pass, Deep Creek Pass, Monida Pass, Dillon, Ennis, Battle Ridge Pass, Glen, Cameron, and West Yellowstone 746 PM MDT Sat Mar 15 2025 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT... * WHAT...Southwest winds 35 to 45 mph, with gusts up to 70 mph expected. * WHERE...The Madison and Beaverhead River Valleys, Big Belt, Bridger and Castle Mountains, Ruby Mountains and Southern Beaverhead Mountains, and Gallatin and Madison County Mountains and Centennial Mountains. * WHEN...From 6 AM Sunday to midnight MDT Sunday Night. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Brusda
902 WWUS75 KTFX 160911 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 311 AM MDT Sun Mar 16 2025 MTZ320-325-328>330-170015- /O.CON.KTFX.HW.W.0013.250316T1200Z-250317T0600Z/ Big Belt, Bridger and Castle Mountains-Madison River Valley- Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Deep Creek Pass, Bozeman Pass, Battle Ridge Pass, Cameron, Big Sky, Waterloo, West Yellowstone, Glen, Dillon, Ennis, Trident, Norris, Targhee Pass, Raynolds Pass, Bannack, Maudlow, Monida Pass, Jeffers, and McAllister 311 AM MDT Sun Mar 16 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Southwest winds 35 to 45 mph, with gusts up to 70 mph expected. * WHERE...The Madison and Beaverhead River Valleys, Big Belt, Bridger and Castle Mountains, Ruby Mountains and Southern Beaverhead Mountains, and Gallatin and Madison County Mountains and Centennial Mountains. * WHEN...Until midnight MDT tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ MTZ322-324-326-170015- /O.CON.KTFX.HW.W.0013.250316T1800Z-250317T0600Z/ Elkhorn and Boulder Mountains-Missouri Headwaters-Gallatin Valley- Including the following locations: Wickes, Pony, Montana City, Bozeman, Whitehall, Boulder, Willow Creek, Harrison, Three Forks, Gallatin Gateway, Corbin, Clancy, Elk Park Pass, and Homestake Pass 311 AM MDT Sun Mar 16 2025 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT... * WHAT...Southwest winds 35 to 45 mph, with gusts around 65 mph expected. * WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, and Elkhorn and Boulder Mountains. * WHEN...From noon today to midnight MDT tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Glinskas
398 WWUS75 KTFX 161952 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 152 PM MDT Sun Mar 16 2025 MTZ320-325-328>330-170600- /O.CON.KTFX.HW.W.0013.000000T0000Z-250317T0600Z/ Big Belt, Bridger and Castle Mountains-Madison River Valley- Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Jeffers, Trident, Norris, Bozeman Pass, Targhee Pass, Monida Pass, Glen, Big Sky, Cameron, Ennis, Battle Ridge Pass, Maudlow, Deep Creek Pass, Dillon, Waterloo, Bannack, McAllister, Raynolds Pass, and West Yellowstone 152 PM MDT Sun Mar 16 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Southwest winds 35 to 45 mph, with gusts up to 70 mph expected. * WHERE...The Madison and Beaverhead River Valleys, Big Belt, Bridger and Castle Mountains, Ruby Mountains and Southern Beaverhead Mountains, and Gallatin and Madison County Mountains and Centennial Mountains. * WHEN...Until midnight MDT tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ MTZ322-324-326-170600- /O.CON.KTFX.HW.W.0013.000000T0000Z-250317T0600Z/ Elkhorn and Boulder Mountains-Missouri Headwaters-Gallatin Valley- Including the following locations: Willow Creek, Pony, Bozeman, Elk Park Pass, Wickes, Whitehall, Corbin, Clancy, Gallatin Gateway, Boulder, Three Forks, Homestake Pass, Montana City, and Harrison 152 PM MDT Sun Mar 16 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Southwest winds 35 to 45 mph, with gusts around 65 mph expected. * WHERE...The Interstate 90 Corridor between Bozeman and Whitehall, and Elkhorn and Boulder Mountains. * WHEN...Until midnight MDT tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Ludwig
429 WWUS75 KTFX 170113 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 713 PM MDT Sun Mar 16 2025 MTZ320-322-324-326-328-170215- /O.CAN.KTFX.HW.W.0013.000000T0000Z-250317T0600Z/ Big Belt, Bridger and Castle Mountains-Elkhorn and Boulder Mountains-Missouri Headwaters-Gallatin Valley-Beaverhead and Western Madison below 6000ft- Including the following locations: Wickes, Dillon, Elk Park Pass, Harrison, Three Forks, Willow Creek, Trident, Clancy, Waterloo, Deep Creek Pass, Bannack, Battle Ridge Pass, Montana City, Maudlow, Gallatin Gateway, Homestake Pass, Bozeman Pass, Boulder, Pony, Bozeman, Whitehall, Corbin, and Glen 713 PM MDT Sun Mar 16 2025 ...HIGH WIND WARNING IS CANCELLED... Winds across much of Southwest Montana have decreased to below High Wind Warning criteria as of early this evening. Therefore, the High Wind Warning for these areas has been cancelled. $$ MTZ325-329-330-170600- /O.CON.KTFX.HW.W.0013.000000T0000Z-250317T0600Z/ Madison River Valley-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Ennis, Cameron, Raynolds Pass, Norris, Jeffers, Monida Pass, Big Sky, Targhee Pass, McAllister, and West Yellowstone 713 PM MDT Sun Mar 16 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph. * WHERE...Gallatin and Madison County Mountains and Centennial Mountains, Madison River Valley, and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...Until midnight MDT tonight. * IMPACTS...High winds may move loose debris, damage property, and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SC
067 WWUS75 KTFX 170539 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1139 PM MDT Sun Mar 16 2025 MTZ325-329-330-170645- /O.EXP.KTFX.HW.W.0013.000000T0000Z-250317T0600Z/ Madison River Valley-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Big Sky, McAllister, Targhee Pass, Cameron, West Yellowstone, Ennis, Jeffers, Raynolds Pass, Monida Pass, and Norris 1139 PM MDT Sun Mar 16 2025 ...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT... Widespread strong winds are no longer expected; however, continue to use caution if traveling or outdoors, especially near Raynold's Pass, the Virginia City area, and over the higher mountain peaks. These areas may see a few wind gusts over 50 mph for the next hour or so. $$ RG
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 14, 11:37 PM MDT, 3 hours 17 minutes earlier. Its key messages:
- Gusty winds expected across Montana on Sunday, particularly across the Southwest where gusts to 60 mph are possible.
- Expect multiple chances for snowfall over the weekend and early next week, especially along the Continental Divide and across Southwestern Montana.
- Upper level ridging builds in around mid week, bringing a period of quieter weather for the middle of next week.
Area forecast discussion, Mar 14, 11:37 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1137 PM MDT Fri Mar 14 2025 Aviation Section Updated. .KEY MESSAGES... - Gusty winds expected across Montana on Sunday, particularly across the Southwest where gusts to 60 mph are possible. - Expect multiple chances for snowfall over the weekend and early next week, especially along the Continental Divide and across Southwestern Montana. - Upper level ridging builds in around mid week, bringing a period of quieter weather for the middle of next week. && .UPDATE... /Issued 914 PM MDT Fri Mar 14 2025/ Made two minor adjustments to the forecast for the overnight into Saturday morning period. Have increased the chance for snow across Southwest Montana southeast of a Dillon to Bozeman line. Web camera images indicate that light snow continues to fall over the Gallatin Mountains (including Big Sky) and into the West Yellowstone area. Am not expecting significant additional accumulation, but wanted to increase the coverage wording through the night. Other adjustment was to increase overnight relative humidity over the plains to better reflect the increased moisture in the airmass behind the shift to more easterly winds there. As a result, this brought in at least a chance of some patchy fog, but it will likely not be as dense as the areas of fog this morning around the Cut Bank area. -Coulston && .DISCUSSION... /Issued 914 PM MDT Fri Mar 14 2025/ - Meteorological Overview: An active pattern is expected to continue through the weekend into early next week bringing multiple rounds of precipitation across much of Montana. Strong southwesterly flow will bring breezy conditions, particularly across portions of southwest Montana. Beyond that, there is the potential for some weak ridging developing by the end of next week. - Forecast Confidence & Scenarios: Snow Saturday through Tuesday... Multiple rounds of precipitation will impact central and southwest Montana through the weekend into early next week. Along the Northern Rockies, the heaviest snow is expected Saturday through Sunday with a 70 to 90% probability of 6 inches or more over 48 hours and a 40 to 60% probability of 9 inches or more. When looking to the potential for winter weather headlines, the main uncertainty is whether the higher, impactful amounts will reach down to pass level. Should the higher amounts reach pass level then headlines may be needed. Strong Winds Sunday... Southwesterly winds start to pick up by mid-morning on Sunday across southwest Montana and along the Continental Divide. As it stands, there is good upper-level support for strong winds across much of southwestern Montana. At this point, uncertainty has decreased enough to warrant a High Wind Watch. This is because it looks like we should have enough thermal mixing to facilitate the transfer of these winds to the surface, and a few rain and snow showers may also help facilitate these gusts to the surface. Snow Monday/Tuesday... Across southwestern Montana, the heaviest snow is expected Monday into early Tuesday. Across the mountains of southwest Montana, there is currently a 50 to 70% probability of 6 inches or more and a 30 to 50% probability of 9 inches or more. There is still a bit of uncertainty on the finer details but the probability of at least minor impacts remains fairly high. Some models continue to bring snowfall to the plains, but there remains much uncertainty as to how much, if any, will be able to reach that far north. Wednesday and Beyond... There is good agreement among the ensemble clusters for the upper level trough to move out of the area Wednesday into Thursday allowing temperatures to moderate back towards the warmer side. Behind this trough, there is a general a consensus that some ridging will try to set up across the western CONUS towards the end of the work week. The uncertainty remains in the fate of the ridge. There is lingering disagreement in how strong the ridge becomes and whether the ridge gets flatten out into more zonal flow over Montana. The general consensus from CPC in the Day 6 to 10 outlook is a range of above normal temperatures favored along the hi-line to below normal temperatures favored in far southwestern Montana with above normal precipitation favored across the region through this period. But the finer details remain to be seen. -thor/Ludwig && .AVIATION... 15/06Z TAF Period Generally VFR conditions are expected through the TAF period except under snow showers starting Saturday afternoon. Winds will gradually become more southwesterly and start picking up by 15/18Z. By Saturday afternoon, a band of snow showers is expected to develop over southwest Montana and gradually move to the northeast. Mountain obscuration will remain a concern through much of the period as low-level clouds persist behind the bands of snow. -thor Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 23 48 31 52 / 10 30 10 30 CTB 18 41 25 47 / 10 20 10 30 HLN 26 45 29 51 / 10 40 20 50 BZN 20 40 23 47 / 20 50 30 40 WYS 10 33 17 38 / 60 70 70 90 DLN 24 41 25 48 / 20 40 10 50 HVR 17 43 25 51 / 10 20 30 30 LWT 23 41 27 47 / 20 40 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Sunday morning through Sunday evening for Beaverhead and Western Madison below 6000ft-Big Belt, Bridger and Castle Mountains-Canyon Ferry Area-Elkhorn and Boulder Mountains-Gallatin Valley-Gallatin and Madison County Mountains and Centennial Mountains-Madison River Valley-Missouri Headwaters-Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:02 AM MDT | Winter Weather Advisory | TFX | Broadwater, Gallatin, Glacier, Jefferson, Lewis and Clark, Meagher and 1 more | 3 days |
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.